Pin Me

Causes and Treatment of Hyperkalemia Following Liver Transplant

written by: Emjay Annavi Baclay • edited by: Emma Lloyd • updated: 7/27/2010

Post-liver transplant management requires the use of immunosuppressive drugs to avoid organ rejection but increased blood potassium levels, or hyperkalemia following liver transplant have been attributed to the use of these drugs. Thus, it is important to know its signs, symptoms and treatment.

  • slide 1 of 4

    Hyperkalemia Following Liver Transplant

    In an effort to maintain the success of liver transplantation, certain measures must be undertaken so as to hinder the recipient’s body from rejecting the transplanted organ such as the liver. This warrants the use of immunosuppressive agents. Immunosuppressive agents or anti-rejection drugs inhibit or slows down the natural tasks of the immune system. Normally, the immune system is responsible for distinguishing “self" and “non-self" substances inside the body. Its function kicks in when a “non-self" organism is detected by the cells of the immune system.

    The problem with organ transplantation is that the immune system considers the transplanted organ as something which is foreign, thus causing the recipient’s body to reject it. Because of this, immunosuppressive drugs have been utilized as beneficial after-care measures for transplanted liver recipients.

    These drugs, however, can also substantively cause detrimental effects that render the recipient vulnerable to varying illnesses. Some of the most common ones include infections, the spread of malignant cells, liver and kidney injury, and hyperkalemia (increase in blood potassium levels), among many others.

    Cyclosporine, a very powerful medicine, and Taclorimus are two of the most widely used and trusted anti-rejection drugs. It must be noted that these reduce renal potassium excretion— the kidney’s ability to regulate potassium levels found in the blood. When taken simultaneously with potassium-sparing diuretics, medications that also reduce urine potassium excretion, potassium levels largely increase. Therefore, such characteristics and abilities enable these drugs to highly-induce hyperkalemia following liver transplant.

  • slide 2 of 4

    Symptoms and Risks of Hyperkalemia

    Knowledge of the condition can shed light on why immunosuppressants cause hyperkalemia after liver transplant. Essentially, hyperkalemia is a condition wherein excessive and unhealthy levels of potassium are found in the blood. Kidneys help regulate the amount; thus, if the body’s potassium-excretion capacities are reduced, it becomes a potent candidate for hyperkalemia.

    It is not uncommon for hyperkalemia to emerge without accompanying symptoms. But if it does, the signs include irregular heartbeat, fatigue, weakness, nausea, and breathing difficulties. Such weak physical manifestations can make hyperkalemia very dangerous not only because it cannot be easily apparent to the person who suffers from it, but more importantly, because the condition can be life-threatening. The detrimental consequences that hyperkalemia can bring include tissue damage, and fatal effects such as heart arrhythmia because it can lead to cardiac arrests.

  • slide 3 of 4

    Treatment

    Treatment options range from exclusively conventional use of medications and dialysis procedure, to employing these same methods along with complementary and alternative therapies.

    Medications are used to stabilize heart function, to aid drawing out potassium from blood vessels and shifting these into cells, and to improve the potassium-excretion capacities of the body. Some examples of these include diuretics and insulin. Kidney dialysis such as hemodialysis is an effective treatment method for filtering and removing excessive potassium, which benefits people that suffer from kidney diseases or failure.

    Complementary methods include proper nutrition and diet, and the intake of helpful herbs. These are usually attained through steering clear from food with high amounts of potassium, avoiding alcohol and tobacco, and drinking loads of water because dehydration can lead to a more severe hyperkalemic condition.